Drought, Alexander
- When
- September 10, 12:00 AM CST to September 30, 8:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Dry weather from early August into September resulted in drought conditions (D2) developing mid-September in far Southern Illinois. Field and brush fire risk increased early September.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Dry weather from early August into September resulted in drought conditions (D2) developing mid-September in far Southern Illinois. Field and brush fire risk increased early September. Rain from the remnants of Hurricane Francine and a band of rain on the 23rd kept drought conditions from worsening, while heavy rain from the remnants of Hurricane Helene a few days later brought a rapid end to the drought.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 9, 5:26 PM CST, 6 hours 34 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 626 PM CDT Mon Sep 9 2024 .KEY MESSAGES... - Temperatures will continue to warm to above average through Wednesday. - Dry conditions persist early this week and bring heightened fire concerns through Wednesday. - A tropical system is set to bring some beneficial rainfall Thursday through Saturday. && .UPDATE... Issued at 623 PM CDT Mon Sep 9 2024 Updated the aviation section for the 00Z TAF issuance. && .DISCUSSION... Issued at 239 PM CDT Mon Sep 9 2024 Dry weather continues the next few days with increasing temperatures. Temperatures will rise into the upper 80s (pushing 90 a few places) tomorrow and in the upper 80s and lower 90s Wednesday. Sfc high pressure begins to move off to the east today through Wednesday following the departure of an upper level trof. In terms of fire weather, RH Values are their lowest this afternoon with a few places seeing 15-20%. They still remain fairly low tomorrow and improve somewhat on Wednesday in the 20-30% range. NBM has been running a bit too warm with dewpoints, so went with the NBM 10th percentile for dewpoints through tomorrow. Also, the upper level smoke that is around today should be gone by tomorrow afternoon as the upper level pattern shifts. Thursday onward the concern shifts to a tropical system currently in the Bay of Campeche. Tropical storm Francine is forecast to be a hurricane when it makes landfall in Louisiana Wednesday or Wednesday night. Remnants of Francine are on course to head this way and potentially bring some beneficial rainfall to the area starting on Thursday. Any track deviations would result in different potential amounts but as of now the total rainfall expected has increased to 2-5" with the highest amounts being over SEMO. The storm doesn't look to move too much once it gets over us and so totals have trended higher, though the ongoing drought conditions should help to minimize flooding concerns to areas that see higher amounts. It's still a little too early to tell but this could be a similar situation to Beryl back in July and could also bring severe weather potential. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 623 PM CDT Mon Sep 9 2024 Vsby reductions with patchy fog are possible late night in climatologically favored sites near water. Otherwise, VFR conditions are expected with clear skies and winds around 5 kts tomorrow. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...ATL DISCUSSION...SHAWKEY AVIATION...ATL
Hazardous Weather Outlook National Weather Service Paducah KY 305 PM CDT Mon Sep 9 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101200- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 305 PM CDT Mon Sep 9 2024 /405 PM EDT Mon Sep 9 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight While winds are light today, dry conditions will present a heightened risk of fire danger this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Dry conditions will continue to produce a heightened risk of fire danger Tuesday and Wednesday afternoon. A weakening tropical system may work its way through the region late this week. While heavy rainfall is possible, flooding potential should be limited due to the ongoing drought conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215298, 1215299.